High Surf, Flagler
- When
- September 12, 11:30 AM EST
- Where
- Flagler forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
EMA reported average wave heights of 6 feet with some 8 foot breakers along Flagler Beach. Sea spray was noted along A1A.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
EMA reported average wave heights of 6 feet with some 8 foot breakers along Flagler Beach. Sea spray was noted along A1A.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 12, 8:58 AM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
958 AM EDT TUE SEP 12 2006
.PUBLIC UPDATE...A CONVERGING EASTERLY FLOW IN THE LOWER LEVELS OF
THE ATMOSPHERE IS AIDING COASTAL SHOWERS...AND THESE SHOWERS WILL
CONTINUE TO PUSH ASHORE BEFORE WEAKENING. LATEST RADAR TRENDS
INDICATE SHOWER ACTIVITY IS WEAKENING IN BOTH INTENSITY AND
COVERAGE. WILL BUMP POPS TO SCATTERED CATEGORY FOR DUVAL AND NASSAU
COUNTIES OF NORTHEAST FLORIDA WHERE CONVERGENCE ZONE WILL BE
MAXIMIZED THROUGH MIDDAY. COASTAL SHOWERS WILL FURTHER DECREASE
TODAY AS SURFACE RIDGE OVER THE EASTERN SEABOARD PUSHES OFFSHORE...
WITH SUBSEQUENT DECREASE OF PRESSURE GRADIENT/CONVERGENCE OVER THE
LOCAL AREA. A WARM FRONTAL BOUNDARY IS FORECAST TO APPROACH THE FAR
WESTERN ZONES LATE THIS AFTERNOON/EVENING...PRECEDING A POTENT
FRONTAL BOUNDARY OVER THE MISSISSIPPI VALLEY REGION. THIS WARM
FRONT WILL BRING INFLUX OF MOISTURE AND INSTABILITY...THUS OVERALL
GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS ARE FORECAST OVER THE
WESTERN ZONES. WILL MAINTAIN W-E DISTRIBUTION OF POPS TO REFLECT.
WILL UPDATE FORECAST PACKAGE TO BUMP UP POPS FOR NASSAU AND DUVAL
COUNTIES...OTHERWISE PACKAGE APPEARS ON TRACK.
&&
.MARINE UPDATE...GUSTY EASTERLY FLOW NOTED IN THE LOCAL WATERS...
WITH WIND SPEEDS BETWEEN 15 AND 20 KNOTS AND SEAS LIKELY
RANGING FROM 5 TO 7 FEET NEARSHORE...BUILDING TO 7 TO 9 FEET
IN THE OFFSHORE LEGS. HIGH PRESSURE RIDGE OVER THE EASTERN SEABOARD
WILL BEGIN TO PRESS OFFSHORE LATE TODAY...WITH SUBSEQUENT DECREASE
OF PRESSURE GRADIENT. THIS WILL ENABLE LONG FETCH OF NORTHERLY
WINDS TO WEAKEN SOMEWHAT...WITH SUBSEQUENT DECREASE OF SEAS...
ALTHOUGH SWELL COMPONENT WILL BE MUCH SLOWER TO RESPOND. CURRENT
FORECAST PACKAGE LOOKS GOOD...NO CHANGES. SCA HEADLINES TO CONTINUE
AT LEAST THROUGH THURSDAY DUE TO COMBINED SEAS.
&&
.SURF CONDITIONS (PER EARLY MORNING DISCUSSION)...THE CURRENT COASTAL
HAZARD MESSAGE (CFW) HIGHLIGHTS THE MARINE CONCERNS OF DANGEROUS
BREAKERS (5-7 FT)...HIGH RISK OF RIP CURRENTS AND MINOR COASTAL
FLOODING EARLY THIS AFTERNOON AROUND THE TIME OF HIGH TIDE. EXPECT AS
WINDS VEER SSE THIS EVENING...THE RISK OF MINOR COASTAL FLOODING WILL
DECREASE.
&&
.AVIATION...VFR CONDITIONS TO DOMINATE...ALTHOUGH ISOLATED TO
COASTAL SHOWERS ARE COMING ASHORE...AND THIS TREND IS
FORECAST TO CONTINUE THROUGH 18Z. WILL CONTINUE TEMPO GROUPS THRU
18Z ADDRESSING THESE SHOWERS FOR SITES SSI...JAX AND CRG...WITH CIGS
BRIEFLY LOWERING TO MVFR CONDITIONS AND BETWEEN 2 AND 3 KFT.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 8 AM WEDNESDAY FOR THE FOLLOWING
ZONES: DUVAL...FLAGLER...NASSAU...AND ST JOHNS.
GA...HIGH SURF ADVISORY UNTIL 8 AM WEDNESDAY FOR THE FOLLOWING
ZONES: COASTAL CAMDEN...AND COASTAL GLYNN.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM THURSDAY
FOR THE FOLLOWING ZONES: ALTAMAHA SOUND GA TO FLAGLER BEACH
FL OUT TO 60 NM OFFSHORE.
&&
.PREVIOUS PUBLIC...GFS AND NAM-WRF SHOW LOW LEVEL E COAST RIDGING
WILL GRADUALLY MOVE E TODAY WITH THE ENE FLOW VEERING SLIGHTLY AHEAD
OF THE FRONT LOCATED OVER THE MS VALLEY AREA. WILL CONT WITH 20-30%
POPS TODAY FOR THE COASTAL SHOWERS MOVING INLAND AND MAINTAIN
MENTION OF ISOLD T-STORMS DURING THE AFTERNOON. TEMPS MAY BE
HELD DOWN A DEG OR SO LOWER THAN ON MON DUE TO THE BREEZY ENE FLOW
AND MORE LOW LEVEL MOISTURE AVAILABLE. TONIGHT...FOCUS WILL SHIFT TO
THE W AS THE COLD FRONT APPROACHES THE SE COAST. MOISTURE WILL BE
INCREASING FROM W TO E BUT BEST LIFT WILL STILL REMAIN W OF THE AREA.
WILL CONTINUE WITH W-E POP DISTRIBUTION AROUND 40% W ZONES TO SLIGHT
CHANCE ALONG THE COAST. WED...BOTH GFS AND NAM-WRF SHOW FRONT ALONG A
LINE FROM NRN GA TO WRN FL PANHANDLE EARLY WED THEN SHIFT IT EWD
TOWARD OUR W ZONES BY DAYS END. LOW PRES FORMS ALONG THE FRONT OVER
SW GA. WILL KEEP LIKELY POPS MOST AREAS WITH 50% E COAST AND SE
ZONES. IT IS NOTED THAT WHILE MOISTURE IS CERTAINLY PLENTIFUL WITH
THIS SYSTEM SYNOPTIC 850-500 MB OMEGA LIFT IS NOT AND FOR THIS REASON
HAVE NOT GONE ABOVE MAV POP GUIDANCE. WED NIGHT..FRONT PUSHES INTO
FORECAST AREA WITH BEST LIFT REMAINING N AND S OF THE AREA. WITH GO
WITH POPS MAINLY AROUND 50%. THU...MID TO UPPER TROUGH LAGS BEHIND
THE FRONT AND 850 MB VORT LOBE OVER GA WILL HELP SLOW PROGRESSION OF
FRONT THROUGH OUR SE ZONES. THUS WILL HAVE TO KEEP SOME CHANCE POPS
OVER ERN ZONES BEFORE DEEP LAYER MOISTURE FINALLY MOVES SE OF THE
FORECAST AREA BY THE AFTERNOON. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE WED-WED NIGHT AS THE FRONT PUSHES THROUGH BUT INSTABILITY
APPEARS WEAK DUE TO SOMEWHAT WARM TEMPERATURES ALOFT AS 850-500 MB
LAPSE RATES ARE ON THE ORDER OF 5 C/KM. STILL...WIND PROFILE SUGGESTS
SOME ORGANIZATION TO THE STORMS. WILL CONT TO MENTION ISOLD STRONG
STORMS IN THE HWO.
.LONG TERM...FRI-MON. GFS SHOWS GENERALLY DRYING CONDS FROM 1000-500
MB WITH HIGH PRES BUILDING INTO THE AREA. FRONT DOES NOT LOOK TO
AFFECT TEMPS MUCH WITH MAXES MAINLY IN THE UPPER 80S BUT LOWS WILL
BE CLOSE TO CLIMO DUE TO DRIER CONDS FROM MID 60S INLAND TO LOWER
TO MID 70S CLOSE TO THE COAST AS NE-E FLOW DEVELOPS ONCE AGAIN.
LITTLE OVERALL CHANGE TO THE FORECAST.
&&
.PREVIOUS MARINE...SCA CONTINUES FOR ALL LEGS DUE TO SEAS. SWELLS
COMPOSE ABOVE 4-5 FT OF COMBINED SEAS WHICH ARE NOW AROUND 7 FT AT
BUOY 41012. HAVE USED WW3 GUIDANCE...BUT UNDERCUT BY ABOUT 1 FT PER
OBS YESTERDAY AND THUS FAR TONIGHT. THIS CAPS SEAS OFFSHORE AROUND 9-
10 FT TODAY AND INTO THIS EVENING. EXPECT SWELLS WILL BEGIN TO
SUBSIDE TONIGHT IN THE WATERS...BUT COMBINED SEAS WILL REMAIN AT SCA
LEVELS THROUGH THURSDAY.
&&
ZAPPEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 543 AM EDT TUE SEP 12 2006 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-130945- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 543 AM EDT TUE SEP 12 2006 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...HIGH SURF ADVISORY REMAINS IN EFFECT TODAY AND TONIGHT... ...HIGH RISK OF RIP CURRENTS AT AREA BEACHES... OCEAN SWELLS FROM DISTANT HURRICANE FLORENCE WILL CONTINUE A HIGH RISK OF RIP CURRENTS AT AREA BEACHES WITH A HIGH SURF ADVISORY ALSO IN EFFECT. THE HIGH SURF MAY ALSO CAUSE MINOR BEACH EROSION AND MINOR COASTAL FLOODING AROUND THE HIGH TIDE. PLEASE REFER TO THE LATEST SURF ZONE FORECAST AND COASTAL HAZARD MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ...HIGH RISK OF RIP CURRENTS WEDNESDAY... ROUGH SURF CONDITIONS DUE TO THE PERSISTENT SWELLS FROM HURRICANE FLORENCE ARE EXPECTED TO CONTINUE TO SUPPORT A HIGH RISK OF RIP CURRENTS AT AREA BEACHES ON WEDNESDAY. A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY AND WEDNESDAY NIGHT AND RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. AN ISOLATED STRONG TO SEVERE STORM WILL BE POSSIBLE MAINLY FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. SHASHY
The national radar mosaic for the moment the first event began.
1 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531794.